Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 12, NWS Hastings, NE

May 1, 2018Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at May 1, 2018, 5:58 PM CDT for Mitchell County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 5:58 PM CDT (22:58 UTC)
Expired
May 1, 2018, 6:30 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:07 PM CDTTORNADO7 E Victor, KSELEPHANT TRUNK TORNADO REPORTED.
May 1, 6:10 PM CDTHAIL 29 Ne Victor, KSPICTURE FROM FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-558 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WFUS53 KGID 012258
TORGID
KSC123-012330-
/O.NEW.KGID.TO.W.0012.180501T2258Z-180501T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
558 PM CDT TUE MAY 1 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southern Mitchell County in north central Kansas...

* Until 630 PM CDT
    
* At 558 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Victor, or 15 miles north of Lincoln, moving east
  at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Asherville and Simpson around 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3931 9837 3945 9793 3922 9793 3922 9834
TIME...MOT...LOC 2258Z 255DEG 27KT 3925 9825 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Heinlein
1 follow-up statement
394 
WWUS53 KGID 012312
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
612 PM CDT TUE MAY 1 2018

KSC123-012330-
/O.CON.KGID.TO.W.0012.000000T0000Z-180501T2330Z/
Mitchell KS-
612 PM CDT TUE MAY 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHERN
MITCHELL COUNTY...
    
At 612 PM CDT, a confirmed tornado was located near Barnard, or 14
miles south of Beloit, moving east at 25 mph.

HAZARD...Damaging tornado and two inch hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...
  Simpson around 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3931 9837 3945 9793 3922 9793 3922 9834
TIME...MOT...LOC 2312Z 258DEG 22KT 3926 9812 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:36 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 1, 2:36 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
236 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue May 1 2018

Attention is on the severe weather threat this evening/tonight.

A cold frontal boundary stretched from roughly along a line from
near Alma to Blue Hill to York and Shelby at mid day. The boundary
location shows up fairly well on KUEX radar and the front has
meandered a little farther to the north from this morning and areas
along/south of the front and east of the dry line are the areas we
are monitoring for thunderstorms and severe weather heading into
this evening/early tonight. The HRRR seems to have the best handle
on the evolution of convection tonight with development between 4
and 5 pm, and increasing in coverage along our east/southeast zones
through the evening. Instability along/ahead of the boundary is
good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear
with effective values of 40-50kts. Potential exists for supercells
capable of producing very large hail, damaging winds and even
tornadoes, with storms expected to evolve into a line along the
boundary this evening. The brunt of the convection is expected to
impact our region during the evening hours, with the line of storms
exiting our region shortly after dark, but additional development is
possible in SE zones overnight with lift enhanced by a strengthening
low level jet over the front. Locally heavy rainfall may accompany
the storms with precipitable water values averaging near one inch,
or roughly 150 percent of normal for this time of year.

Low clouds settle in behind the front again tonight and the NAM has
been overdone in developing drizzle in this set up and prefer the
drier model forecasts heading into Wednesday morning. The front is
expected to stall in the vicinity of our southeast counties
Wednesday and the location will be key as to whether we see
another round of severe weather tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue May 1 2018

Wednesday night through Thursday evening, the upper trough which has
been over the Rockies for several days finally gets kicked out and
emerges onto, then crosses the Central Plains. Showers and
thunderstorms remain in the forecast as this system moves through.
On Wednesday the surface front may be oriented as far north as a
roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa
during peak heating per the NAM. It'll be close to the southeast
edge of our area, with the boundary bringing a continued threat for
severe thunderstorms capable of producing large hail/damaging winds.
If the boundary does settle across our southeast zones, it'll be a
smaller window time wise where storms are possible before convection
shifts eastward.

By Thursday, the main instability axis moves east of our area
while the upper low fills as it crosses the plains. The better
chances for severe weather will be departing our area by Thursday,
however the weather will still be fairly cool/wet with scattered
showers and a few storms as the upper system moves across.
Instability is elevated in nature through the morning, then
diminishes nw/se through the day and precip will end in the
aftn/evening as the upper trough axis departs.

The weather quiets down Friday/Saturday with dry and warmer weather
forecast. Weak upper ridging breaks down as it expands onto the
interior CONUSThe frontal
boundary location will be dependent upon how storms unfold
tonight, with the boundary expected to be located along our
southeast counties Wednesday. to whether or not we will see another
round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast
from British Columbia. Temperatures trend up, rising above seasonal
normals into the 70s/80s over the weekend. Overall rain/storm
chances look rather minimal until Tuesday, with the arrival of the
next upper trough/front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 109 PM CDT Tue May 1 2018

A cold frontal boundary was located south of the terminals with
varying ceiling categories the main challenge for KEAR and KGRI.
Cloud heights are expected to primarily be at MVFR through the
evening, but fall to IFR tonight into Wednesday morning before
increasing again. Rain/thunderstorm chances are not high due to
the frontal position, however a VCTS is included in the TAFs for
few hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
309 PM CDT Tue May 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop and rapidly become severe
through the evening. The storms will be capable of producing
large hail the size of tennis balls, damaging winds over 60 mph as
well as tornadoes. Locally heavy rain in excess of two inches may
accompany the stronger storms which may lead to areas of low land
flooding. The severe weather threat is expected to last until
around 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday afternoon into Thursday.
There is a chance storms may become severe Wednesday evening
southeast of a line from Beloit Kansas to Hebron Nebraska. One
inch hail and winds of 50 to 60 mph winds would be the main
hazards.

Slight chances for thunderstorms exist across portions of the
outlook area Saturday night and again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter will be needed through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 1, 5:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             NWS HASTINGS OFFICE     40.65N 98.38W
05/01/2018  E0.88 INCH       ADAMS              NE   OFFICIAL NWS OBS

            SECOND ROUND OF HAIL IN THE LAST 40 MINUTES.

&&

PFANNKUCH
Local storm report, May 1, 5:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 WSW SARONVILLE        40.58N 98.00W
05/01/2018  M1.00 INCH       CLAY               NE   NWS EMPLOYEE

&&
Special weather statement, May 1, 5:27 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
527 PM CDT TUE MAY 1 2018

NEZ041-048-012315-
Merrick NE-Nance NE-
527 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE AND NORTHEASTERN
MERRICK COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 28 miles northeast of Grand Island, moving north at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fullerton, Genoa, Clarks and Silver Creek.

A tornado watch remains in effect until 1000 PM CDT for central and
east central Nebraska.

LAT...LON 4130 9763 4131 9764 4131 9765 4130 9766
      4129 9768 4125 9775 4119 9781 4111 9792
      4116 9812 4151 9801 4151 9789 4153 9788
      4153 9771 4140 9770 4139 9760 4133 9760
TIME...MOT...LOC 2227Z 196DEG 40KT 4121 9798

Mangels
Local storm report, May 1, 5:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             12 ESE NATOMA           39.15N 98.81W
05/01/2018  E1.75 INCH       OSBORNE            KS   LAW ENFORCEMENT

            LOCATION AND TIME APPROXIMATE.

&&

PFANNKUCH
Local storm report, May 1, 5:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             5 SE CLARKS             41.16N 97.77W
05/01/2018  E1.00 INCH       POLK               NE   NWS EMPLOYEE

            DELAYED REPORT OF QUARTER SIZE HAIL. TIME
            ESTIMATED FROM RADAR.

&&

PFANNKUCH
Local storm report, May 1, 5:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             13 SW TIPTON            39.20N 98.64W
05/01/2018  M1.25 INCH       OSBORNE            KS   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL, HEAVY
            RAIN.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith47 min
May 1, 3:20 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks40 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks39 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDJewell, Smith39 min
May 1, 4:05 PM CDTTornado WarningGIDJewell, Smith25 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks41 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
May 1, 4:27 PM CDTTornado WarningGIDJewell, Smith33 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDJewell, Smith52 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne46 min
May 1, 5:00 PM CDTTornado WarningGIDJewell19 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningGIDJewell37 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne48 min
May 1, 6:07 PM CDTTornado WarningGIDMitchell38 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningGIDMitchell47 min
May 1, 6:30 PM CDTTornado WarningGIDMitchell30 min
May 1, 6:43 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne4 hr

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.